Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 69, NWS State College, PA

June 21, 2001Blair County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 21, 2001, 3:37 PM EDT for Blair County, Pennsylvania. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 21, 2001, 3:37 PM EDT (19:37 UTC)
Expired
Jun 21, 2001, 4:30 PM EDT
In force
53 min
Issued by
NWS State College, PA
Area
Whole counties

County Blair County, PA

What was reported inside it

TimeReportWhereRemark
Jun 21, 4:10 PM EDTThunderstorm Wind 50 EAltoona, PATrees and large limbs were reported down in Altoona.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2001-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2001-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
410 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 211938
SVRCTP

PAC013-212030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
337 PM EDT THU JUN 21 2001

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLAIR COUNTY IN PENNSYLVANIA

* UNTIL 430 PM EDT.

* AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF DUNCANSVILLE...OR 5 MILES
  WEST OF HOLLIDAYSBURG...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALTOONA AT 345 PM.
  BELLWOOD AT 400 PM.
  TIPTON AT 405 PM.
  WILLIAMSBURG AT 410 PM.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAkY FROM WINDOWS. SEVERE
THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE
QUARTERS OF AN INCH OR LARGER.

$$

LAT...LON 4054 7857 4033 7853 4034 7826 4046 7817
          4065 7824

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 1:55 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 21, 1:55 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
155 PM EDT THU JUN 21 2001

NO REST...AS CONVECTION NOW EVIDENT ACROSS NWRN HALF OF CWA. SHEAR
ENV FAVORABLE FOR ROTATION ANYWHERE NEAR AND TO THE SOUTH OF THAT
FAITHFUL PUPPY OF A SFC BOUNDARY. IT JUST WANTS TO STAY CLOSE TO US.
SPC HAS EXPANDED SLGT RISK AREA TO COVER ALL OF MY CWA. TALL CU
VISBL ON SAT PICS WHERE CLEARING/SIG THINNING OF CLD CVR HAS TAKEN
PLACE IN WRN PA/ERN OH...ESP ALONG THE PEAKS IN LAURELS...AND RADAR
BEGINNING TO SHOW SIGGY RETURNS NOW.

AS SFC WAVE OV IN WIGGLES NEWRD ALONG THE BOUNDARY AND IT FORCES THE
BNDRY TO LIFT SLIGHTLY NORTH THIS EVENING...WE SHOULD STAY MAINLY IN
THE WARM SECTOR UNTIL PROGGED/ATTENDANT SQUALL LINE PUSHES THRU AFT
MIDNIGHT. REAL NRLY WINDS AND DRIER AIR NOT TO MAKE AN APPEARANCE
UNTIL FRI NITE/SAT. AVN CONTINUES TO ADVERTISE A SLOW PROGRESSION OF
THE FINAL FRONT AS IT GETS INTO ERN PA. THIS WL NECESSITATE A
LINGERING CHC OF SHRA IN THE EAST ON SAT AM.

ADDRESSING THE FLFLOOD THREAT...THREAT APPEARS HIGHEST OV ERN
ZNS...WHERE ALLISON MADE IT SOGGY...AND LAST NIGHT'S STORMS ADDED.
BUT AFTER COORD W/HPC QPF FCSTR/PHI AND BGM...THE THREAT DOES NOT
APPEAR TO BE WIDESPREAD ENUF TO WARRANT POSTING A WATCH.
CONVECTION IN CENTRAL MTNS THIS AFTN/EVENING SHUD SLIP EASTWARD AND
INTO THE SUSQ VLY...BUT...THE CELLS SHOULD BE MOVG...PWATS NOT
EXCEEDINGLY HI AND FFG FAIRLY HIGH.

XTNDD: SUNDAY LOOKING LIKE THE NICEST DAY AS CD FNT SHUD BE TO EAST
AND WEAK SFC HI AROUND AREA. BIG CONTROVERSY IS WHETHER/WHERE UPR
CUTOFF LOW WL DEVELOP FOR EARLY/MID NEXT WEEK. TENDENCY FROM
YESTERDAYS RUNS IS TO CENTER THE LOW MORE TO THE SW - LIKE OVER THE
COAL FIELDS OF KY/WV. UNDER SUCH A FLOW...WE WUD LIKELY SEE DAILY
CHCS OF AFTN SHRA AND COOLER THAN CLIMO TEMPS. FMR GUID LOOKS HI TO
ME AGAIN TODAY...AND WL CONTINUE PREV FCSTS AND NOTCH TEMPS DOWN FOR
MOST OF iXTNDD PDS.

.CTP...NONE.

DANGELO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 10:01 PM EDTFlash Flood WarningCTPJuniata3 hr
Jun 21, 4:00 PM EDTFlash Flood WarningCTPBlair3 hr
Jun 21, 7:57 PM EDTFlash Flood WarningCTPWarren3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.